About Careers Internship MedBlog Contact us
Medindia LOGIN REGISTER
Advertisement

Using Antibiotics may be Linked With Delirium and Other Brain Problems

by Dr. Trupti Shirole on February 22, 2016 at 7:01 AM
Font : A-A+

 Using Antibiotics may be Linked With Delirium and Other Brain Problems

Antibiotics are powerful drugs that fight bacterial infection. The US researchers have found that antibiotics may be linked to a serious disruption in brain function, called delirium, and other brain problems.

Delirium, which causes mental confusion, may also be accompanied by hallucinations and agitation.

Advertisement


"People who have delirium are more likely to have other complications, go into a nursing home instead of going home after being in the hospital and are more likely to die than people who do not develop delirium," said author Shamik Bhattacharyya from Brigham and Women's Hospital in Boston, US.

A total of 54 different antibiotics were involved, from 12 different classes of antibiotics ranging from commonly used antibiotics such as sulfonamides and ciprofloxacin to intravenous antibiotics such as cefepime and penicillin.
Advertisement

"About 47% of patients had delusions or hallucinations, 14% had seizures, 15% had involuntary muscle twitching and 5% had loss of control of body movements. Moreover, EEG, a test that detects electrical activity in the brain, was shown abnormal in 70% of the cases. As much as 25% of the people who developed delirium had kidney failure," the researchers explained.

The study, published online in Neurology, identified three types of delirium and other brain problems related to antibiotics.

While type 1 was characterized by seizures and most often associated with penicillin and cephalosporins, type 2 was marked by symptoms of psychosis and associated with procaine penicillin, sulfonamides, fluoroquinolones and macrolides.

Both type 1 and type 2 had a quick onset of symptoms, within days. Once antibiotics were stopped, symptoms also stopped within days.

Type 3 was characterized by abnormal brain scans and impaired muscle coordination and other signs of brain dysfunction, and was only associated with the drug metronidazole.

The beginning of noticeable symptoms took weeks instead of days. Symptoms also took longer to go away once the antibiotic was stopped, the researchers elicited.

For the study, the researchers reviewed all available scientific reports and found case reports on 391 patients, over seven decades, who were given antibiotics and later developed delirium and other brain problems.

Source: IANS
Advertisement

Advertisement
News A-Z
A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
What's New on Medindia
Alarming Cesarean Section Trends in India - Convenience or Compulsion of Corporate Healthcare
Quiz on Low-Calorie Diet for Diabetes
World Heart Day in 2022- Use Heart for Every Heart
View all
Recommended Reading
News Archive
Date
Category
Advertisement
News Category

Medindia Newsletters Subscribe to our Free Newsletters!
Terms & Conditions and Privacy Policy.

More News on:
Parkinsons Disease Parkinsons Disease Surgical Treatment Brain Brain Facts MRSA - The Super Bug Ataxia Antibiotics Eye Infections Natural Antibiotics to Fight Bacterial Infections Vancomycin-Resistant Enterococci (VRE) 

Most Popular on Medindia

Accident and Trauma Care Noscaphene (Noscapine) Nutam (400mg) (Piracetam) Daily Calorie Requirements Loram (2 mg) (Lorazepam) How to Reduce School Bag Weight - Simple Tips Find a Hospital Drug - Food Interactions Indian Medical Journals Hearing Loss Calculator
This site uses cookies to deliver our services. By using our site, you acknowledge that you have read and understand our Cookie Policy, Privacy Policy, and our Terms of Use
×

Using Antibiotics may be Linked With Delirium and Other Brain Problems Personalised Printable Document (PDF)

Please complete this form and we'll send you a personalised information that is requested

You may use this for your own reference or forward it to your friends.

Please use the information prudently. If you are not a medical doctor please remember to consult your healthcare provider as this information is not a substitute for professional advice.

Name *

Email Address *

Country *

Areas of Interests